Skip to main page content

Prof. James Count Early

Director, Cultural Heritage Policies
Smithsonian Center for Folklife and Cultural Heritage, United States
Participates in 3 items

James Counts Early has served in various positions at the Smithsonian since first coming on board in 1972 as a researcher in Brazil and the Caribbean for the African DiasporaFolklife Festival program. He has served as assistant provost for educational and cultural programs, assistant secretary for education and public service, and interim director of the Anacostia Community Museum. A long-time advocate for cultural diversity and equity issues in cultural and educational institutions, he focuses his research on participatory museology, cultural democracy statecraft policy, capitalist and socialist discourses in cultural policy, and Afro-Latin politics, history, and cultural democracy. He has curated several Folklife Festival programs, including South Africa: Crafting the Economic Renaissance of the Rainbow Nation (1999) and Sacred Sounds: Belief and Society (1997). James holds a B.A. in Spanish from Morehouse College and completed graduate work (A.B.D.) in Latin American and Caribbean history, with a minor in African and African American history, at Howard University.

Sessions in which Prof. James Count Early participates

Friday 3 June, 2016

Time Zone: (GMT-05:00) Eastern Time (US & Canada)
13:00
13:00 - 15:00 | 2 hours
Heritage as an Agent of Change (Epistemologies, Ontologies, Teaching)

Sunday 5 June, 2016

Time Zone: (GMT-05:00) Eastern Time (US & Canada)
14:00
14:00 - 15:30 | 1 hour 30 minutes
Co-Construction and Community Based HeritageHeritage Changes the Social OrderCitizenshipPublic event
Simultaneous translation - Traduction simultanée

"What does heritage change?" is a multifaceted  question to which the answer(s) are in primary respects related to real-life negotiations among different groups of citizens, cultures, races, ethnic groups, sexual identities, and social classes about received, official and/or widely accepted or accomodated intangible attributes, cultural traditions, historic monuments, buildings, and other transmitted or revived historical legacies. Heritage designated by and for whom, for what motivations, an...

Monday 6 June, 2016

Time Zone: (GMT-05:00) Eastern Time (US & Canada)
13:30
13:30 - 15:00 | 1 hour 30 minutes
Heritage Changes PoliticsIntangible HeritagePublic event
Heritage changes politicsPolitical uses of heritageUses of heritageHeritage and conflictsSimultaneous translation - Traduction simultanée

Sessions in which Prof. James Count Early attends

Tuesday 7 June, 2016

Time Zone: (GMT-05:00) Eastern Time (US & Canada)
19:00
19:00 - 23:00 | 4 hours
Festive Event

The closing dinner of the conference, called “Pawâ” according to a French-Canadian tradition borrowed from the Native American lexicon, will be an opportunity to discover, in the heart of the Old Port of Montreal, an original culinary creation by the caterer Agnus Dei, from the renowned Maison Cartier-Besson in Montreal, leader in its field for its boundless creativity and event expertise. The dinner, in the form of stations, will offer delegates an exploration of Quebecois culinary heritage,...